Minnesota, 2017

Hail and Damaging Winds in Minnesota, September 22, 2017

September 22, 2017 · NWS FGF · 8 events in 5 counties and zones

During the early morning hours of September 22nd, a complex of thunderstorms moved from the far southern Red River Valley, east-northeast to the Wadena, Minnesota area. These storms dropped large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the early morning hours of September 22nd, a complex of thunderstorms moved from the far southern Red River Valley, east-northeast to the Wadena, Minnesota area. These storms dropped large hail. Then, during the early evening of September 22nd, an area of surface low pressure was located just northwest of Fargo, North Dakota, with a stationary boundary extending out to the east, toward Fosston and Bemidji, Minnesota. A strong low level jet helped storms fire to the north and east of the surface features, mainly from Grand Forks County in North Dakota, up toward Marshall County in Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 22, 2:10 AM CST, 4 minutes earlier.

Area forecast discussion, Sep 22, 2:10 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
310 AM CDT Fri Sep 22 2017

.SHORT TERM...(Today and tonight)
Issued at 310 AM CDT Fri Sep 22 2017

Thunderstorm chances and severity will be the main challenge for
the period.

Water vapor loop shows an amplified pattern with a strong upper
low over the Intermountain West. This set up will continue for the
next few days with southwesterly flow aloft bringing several weak
shortwaves up into our area. Surface frontal boundary has set up
from Aberdeen, SD to Fargo and up towards the Roseau area. This
front will remain nearly stationary today, with a low pressure
center moving up from SD into western MN during the day. One weak
shortwave moving through this morning could bring some elevated
hailers to our far southern CWA, although there has been a
weakening trend as storms move north so far. Will continue to keep
an eye on storms forming along the nose of the low level jet.

The first round of morning convection across our south and east
should exit the area by mid morning at the latest, and there will
be a brief period with not much going on before showers get going
behind the cold front across the north and western counties. In
the warm sector of the low across our southeast, models have some
very high CAPE values near 4000 J/kg. However, the 700 mb temps
are above 12 C and even with highs reaching into the 80s the cap
may hold over the southeastern CWA. The best chance for some
severe weather will be along or just behind the frontal boundary
from the northern Red River Valley towards Lake of the Woods,
where some of the CAMs are showing some intense development by
afternoon. With storms likely elevated hail will be the biggest
threat.

Tonight, the surface trough axis and frontal boundary will slide
slightly further south and east. Convection across the
northeastern CWA will move off to the east overnight, leaving
mostly lingering showers behind the cold front. However, a few of
the models including the Canadian and some of the high resolution
runs like the NSSL-WRF, bring another round of convection into the
southern CWA out of SD by the early morning hours Saturday. Have
some higher POPs in that area after midnight.

.LONG TERM...(Saturday through Thursday)
Issued at 310 AM CDT Fri Sep 22 2017

Saturday and Sunday...The active pattern will continue with
southwesterly flow aloft and the surface trough axis and frontal
boundary just to our south and east. Exact timing of precip rounds
is hard to tell at this point with the timing of minor shortwaves,
but will continue to keep high POPs over the southeastern counties
nearest the front, with more widespread chances late Saturday
night and into Sunday morning as the global models are in decent
agreement with another shortwave coming out at this time and some
high QPF values over much of the CWA. With much of our area behind
the front and in rain cooled air the highs over the weekend will
be stuck in the 50s to low 60s for the most part.

Monday through Thursday...The start of the new work week will keep
the area in southwest flow aloft with an upper low out across the
Wyoming/Colorado area. A few weak waves will allow precipitation
chances to linger (mainly across the eastern half of the area)
until the low finally exits the region by midweek. Drier northwest
flow aloft and surface ridging should bring quieter conditions
for the Wednesday/Thursday time period. The latest GFS introduces
another upper low swinging through the Plains states late in the
week but is an outlier at this time compared to the other models.

Cool and cloudy conditions will keep high temperatures in the 50s
for Monday and Tuesday before warming a bit by midweek.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1147 PM CDT Thu Sep 21 2017

Frontal boundary will limp southeast thru the pd. Creating timing
of wind shift form the south-southeast to northwest issues esp for
GFK/FAR/TVF thru the pd. Other issue will be psbl development of
IFR or low end MVFR cigs near this boundary later tonight and Fri
AM. Kept idea from short range ensemble models of this occurring
and impacting all but KDVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR/Lee
AVIATION...Riddle
Hazardous weather outlook, Sep 21, 3:03 AM CST, 23 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
403 AM CDT Thu Sep 21 2017

MNZ004-005-007-008-NDZ006>008-014>016-024-026>029-038-054-220915-
Kittson-Roseau-West Marshall-East Marshall-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Barnes-Western Walsh County-
403 AM CDT Thu Sep 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms remain possible during the day Friday,
but mainly along and east of the Red River Valley. However, the
best chances for severe storms will hold off until the late
Friday afternoon or early evening, and still mainly along and
east of the Red River Valley. Hail up to 1.50 inches, wind gusts
to 75 mph or greater, and isolated tornadoes are possible with
these storms. The severe threat should end by midnight Friday.
Thunderstorms are also possible Saturday afternoon into early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-006-009-013>017-022>024-027>032-040-NDZ030-039-049-052-
053-220915-
West Polk-Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom-
Sargent-Richland-
403 AM CDT Thu Sep 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible across southeast North
Dakota into portions of west central and northwest Minnesota
between 7 pm tonight and 7 am Friday. These storms may produce
hail up to 1 inch in diameter and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms remain possible during the day Friday,
but mainly along and east of the Red River Valley. However, the
best chances for severe storms will hold off until the late
Friday afternoon or early evening, and still mainly along and
east of the Red River Valley. Hail up to 1.50 inches, wind gusts
to 75 mph or greater, and isolated tornadoes are possible with
these storms. The severe threat should end by midnight Friday.
Thunderstorms are also possible Saturday afternoon into early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Sep 21, 11:34 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1234 AM CDT FRI SEP 22 2017

MNZ004-005-007-NDZ016-220630-
Kittson MN-Roseau MN-West Marshall MN-Eastern Walsh County ND-
1234 AM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...EASTERN
KITTSON...NORTHWESTERN ROSEAU AND EAST CENTRAL WALSH COUNTIES UNTIL
130 AM CDT...

At 1234 AM CDT, Doppler radar was tracking a strong thunderstorm
over Donaldson, or 25 miles northeast of Grafton, moving northeast
at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Stephen, Lake Bronson, Kennedy, Halma, Donaldson, Lake Bronson State
Park and Caribou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4830 9701 4840 9728 4900 9654 4900 9595
TIME...MOT...LOC 0534Z 229DEG 43KT 4859 9690

Lee

The radar

The Fargo/Grand Forks radar (KMVX), 190 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
September 22, 2:14 AM CST
Where
Grant County, 0.69 mi N of Wendell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.040, -96.100

The hail fell with very heavy rain.

Hail, Grant

When
September 22, 2:30 AM CST
Where
Grant County, 2.96 mi WSW of Ashby
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.090, -95.880

The hail fell along Interstate 94 near the Otter Tail County line.

Hail, Otter Tail

When
September 22, 3:10 AM CST
Where
Otter Tail County, 0.84 mi SW of Wrightstown
Measured
1.25 in hail
Reported by
Public
Coordinates
46.270, -95.190

A few quarter to half dollar sized hail fell along with very heavy rain.

Thunderstorm Wind, Polk

When
September 22, 7:45 PM CST
Where
Polk County, 5.03 mi NNW of Northland
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
48.150, -97.050

A few trees and power lines were blown down.

Thunderstorm Wind, Marshall

When
September 22, 7:54 PM CST
Where
Marshall County, Warren
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.200, -96.770

A large limb was snapped off a tree.

Hail, Marshall

When
September 22, 8:05 PM CST
Where
Marshall County, 0.69 mi S of Espelie
Measured
1.25 in hail
Reported by
Public
Coordinates
48.220, -95.680

Nickel to half dollar sized hail fell.

Hail, Beltrami

When
September 22, 8:15 PM CST
Where
Beltrami County, 5.56 mi W of Carmel
Measured
1 in hail
Reported by
Public
Coordinates
48.270, -95.570

Thunderstorm Wind, Marshall

When
September 22, 8:26 PM CST
Where
Marshall County, 0.69 mi S of Newfolden
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.360, -96.330

A large tree limb was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716226, 716227, 716229, 716036, 716037, 716706, 716707, 716038.